Alert archive / Missouri / Flash Flood Watches in 2019

Flash Flood Watch 13, NWS Kansas City, MO

August 21, 20196 counties in Kansas; 14 counties in Missouri

NWS Kansas City, MO issued this flash flood watch at Aug 21, 2019, 2:59 PM CDT for 6 counties in Kansas; 14 counties in Missouri. It took effect at Aug 21, 2019, 7:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 21, 2019, 2:59 PM CDT (19:59 UTC)
In effect from
Aug 21, 2019, 7:00 PM CDT
Expired
Aug 22, 2019, 3:10 AM CDT
In force
8 hr
Issued by
NWS Kansas City, MO
Flood severity
None

Counties Atchison County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Carroll County, MO, Cass County, MO, Clay County, MO, Cooper County, MO, Henry County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Platte County, MO, Ray County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 19 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-215 m²/s²
0-3 km storm-relative helicity
-102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WGUS63 KEAX 211959
FFAEAX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
259 PM CDT Wed Aug 21 2019

...Heavy rain and flash flooding possible tonight through Thursday
morning...

KSZ025-057-060-103>105-MOZ028>031-037>040-043>046-053-054-221200-
/O.NEW.KEAX.FF.A.0013.190822T0000Z-190822T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-
Clay-Ray-Carroll-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-
Pettis-Cooper-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Fort Leavenworth, Leavenworth, 
Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, 
Shawnee, Lenexa, Parkville, Platte City, Riverside, 
Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, 
Richmond, Lawson, Carrollton, Kansas City, Independence, Odessa, 
Higginsville, Lexington, Concordia, Marshall, Fayette, Glasgow, 
New Franklin, Belton, Raymore, Harrisonville, Pleasant Hill, 
Warrensburg, Sedalia, Boonville, Butler, Adrian, Rich Hill, 
Clinton, and Windsor
259 PM CDT Wed Aug 21 2019

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
THURSDAY MORNING...

The National Weather Service in Kansas City/Pleasant Hill has
issued a

* Flash Flood Watch for portions of Kansas and Missouri, 
  including the following areas, in Kansas, Atchison KS, Johnson 
  KS, Leavenworth, Linn KS, Miami, and Wyandotte. In Missouri, 
  Bates, Carroll, Cass, Clay, Cooper, Henry, Howard, Jackson, 
  Johnson MO, Lafayette, Pettis, Platte, Ray, and Saline. 

* From 7 PM CDT this evening through Thursday morning

* Thunderstorms producing heavy rainfall are expected to develop
  this evening and overnight across the watch area. Rainfall 
  totals up to 3 inches are expected with locally higher amounts 
  possible.

* Low-lying, flood-prone, and urban areas will be most susceptible
  to the dangers of flash flooding. Areas near rivers, creeks, and
  streams will likely become flooded during and immediately after
  heavy rainfall. Be very careful if driving at night as flood
  waters are very hard to see. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
1 follow-up statement
439 
WGUS63 KEAX 220810
FFAEAX

Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
310 AM CDT Thu Aug 22 2019


KSZ025-057-060-103>105-MOZ028>031-037>040-043>046-053-054-220915-
/O.CAN.KEAX.FF.A.0013.000000T0000Z-190822T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-
Clay-Ray-Carroll-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-
Pettis-Cooper-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Fort Leavenworth, Leavenworth, 
Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, 
Shawnee, Lenexa, Parkville, Platte City, Riverside, 
Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, 
Richmond, Lawson, Carrollton, Kansas City, Independence, Odessa, 
Higginsville, Lexington, Concordia, Marshall, Fayette, Glasgow, 
New Franklin, Belton, Raymore, Harrisonville, Pleasant Hill, 
Warrensburg, Sedalia, Boonville, Butler, Adrian, Rich Hill, 
Clinton, and Windsor
310 AM CDT Thu Aug 22 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Kansas and Missouri has 
been cancelled. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Aug 21, 12:55 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 21, 12:55 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1255 PM CDT Wed Aug 21 2019

.Discussion...
Issued at 410 AM CDT WED AUG 21 2019

Satellite imagery shows a northwest flow developing across the
northern and central Plains early this morning in response to a
trough that is shifting into the northern Plains States, where it
will sweep across the Great Lakes in the coming days. And, it is
this trough that will be primarily responsible for the nice
weather (afternoon highs in the 70s to low 80s) expected to
prevail for the tail end of the work week and the coming weekend
as it sweeps a seasonally cool surface high sweeps into the
region. But, first we will have to deal with a couple days of
stormy weather.

Looking across the Plains, a lee side surface low has developed
across the front range of the Rockies in response to the cool
surface high the northern Plains trough is ushering into the
States. This has resulted in a frontal boundary stretched from
west central Kansas through southeast Nebraska into central Iowa
early this morning, which a diffluent nocturnal jet has developed
along, inducing strong warm air and moisture advection across
northern Kansas and southern Nebraska, where precipitable water
values of 2.1 inches has pooled. All this, in turn, has sparked a
line of strong to severe thunderstorms across central Nebraska
southeast into extreme northeast Kansas and far northwest
Missouri, which will be of concern well into the morning, and will
perhaps set the stage for more storms later today.

Storms in northeast Kansas and northwest Missouri will continue to
percolate along through sunrise as the low level jet keeps feeding
warm, moist air into the storms from the southwest. These storms
will be rather strong, but pulsy, as there is lots of instability to
work with (MUCAPE values > 4000 J/KG) but hardly any shear. This
will make large hail and damaging winds possible with these morning
storms, but will also bring a threat of flash flooding as the storms
look to train over the same locations of northeast Kansas and
northwest Missouri during the morning hours. There is some
expectation that the storms will spread east across far northern
Missouri this morning, which could lay out an effective boundary
from the rain induced cold pool for the afternoon hours. Models key
a bit on this cold pool as the shortwave trough swings through the
northern Plains to generate more scattered storms through the
afternoon hours. Confidence in the development of the afternoon
storms is a bit low, but can not ruled out, so have kept likely
POPs going for now.

Tonight into Thursday the cool surface high across the northern
Plains will slide farther south, and with it the frontal boundary
along its leading edge. This will move the focus for storms south
late this afternoon and through the overnight hours, with any late
night storms likely being rather strong, as there will be plenty of
instability aloft to work with.  Additionally, flash flooding may be
a concern given that precipitable water values pooled along the
boundary will be just over 2 inches. And, while we do expect the
activity late tonight to slowly settle south, it will do so slowly
enough to leave storms likely from eastern Kansas across central and
southern Missouri into Thursday afternoon.

Thursday on into the weekend...will see lovely temperatures in the
70s to low 80s prevail as a cool surface high slides across the
region. This will also move the focus for storms into Southern
Missouri for Thursday and Friday nights. Can't rule out any more
storms thanks to the nocturnal jet and abundant moisture in place
across the Plains States, but for now much of the weekend looks dry
across our section of Kansas and Missouri.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1255 PM CDT WED AUG 21 2019

A cold front is working its way through the area and is currently
located just northwest of I-35. This will be the main focus for
storm chances this afternoon and overnight. Isolated to scattered
storms are expected to start developing this afternoon with
coverage gradually increasing to widespread for the overnight
hours. Generally, the best chances for storms will be south of HWY
36 this afternoon and evening and then south of the MO River
overnight as the front slowly moves south. Storms won't move out
until late tomorrow morning. Winds will shift to the northwest as
the front moves through then should shift to the northeast
overnight as high pressure moves south and east across the
Midwest. Ceilings and vis will likely drop to MVFR with storms
overhead. Once storms start exiting the area, ceilings are
expected to drop to low end MVFR and perhaps IFR along I-70 and
south. Conditions should quickly improve in the late morning and
early afternoon across the entire area as high pressure builds in
from the north.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Atkins
Hazardous weather outlook, Aug 21, 5:41 AM CDT, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
541 AM CDT Wed Aug 21 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
541 AM CDT Wed Aug 21 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms will persist this morning across northeast Kansas and
 northern Missouri, with the potential for storms to linger into the
 afternoon hours, and redevelop tonight. Torrential rain expected as
 the primary threat today and tonight, though large hail and
 damaging winds cannot be ruled out.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Periodic chances for thunderstorms will continue through Thursday.
 A few of these storms may be strong, with torrential rain the
 primary threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 21, 10:30 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1030 AM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TSTM WND DMG     COUNTRY CLUB VILLA      39.83N 94.82W
08/20/2019                   ANDREW             MO   BROADCAST MEDIA

            **DELAYED REPORT**...LARGE LIVE TREE DOWN.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:24 AM CDTSevere Thunderstorm WarningEAXDoniphan36 min
Aug 21, 3:06 AM CDTFlash Flood WarningEAXDoniphan4 hr
Aug 21, 4:33 AM CDTFlash Flood WarningEAXAtchison4 hr
Aug 21, 7:23 AM CDTAreal Flood WarningEAXAtchison, Doniphan6 hr
Aug 21, 9:28 AM CDTRiver Flood WarningEAXAtchison5 days
Aug 21, 9:28 AM CDTRiver Flood WarningEAXLeavenworth4 days
Aug 21, 9:28 AM CDTRiver Flood WarningEAXLeavenworth, Wyandotte5 days
Aug 21, 3:26 PM CDTSpecial Weather StatementEAXLinn34 min
Aug 21, 2:10 AM CDTFlash Flood WarningEAXHolt4 hr
Aug 21, 3:51 AM CDTSpecial Weather StatementEAXBuchanan24 min
Aug 21, 5:06 AM CDTSpecial Weather StatementEAXCaldwell24 min
Aug 21, 5:19 AM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Livingston41 min
Aug 21, 6:02 AM CDTSevere Thunderstorm WarningEAXChariton, Linn, Livingston43 min
Aug 21, 7:10 AM CDTSevere Thunderstorm WarningEAXLafayette, Saline35 min
Aug 21, 9:10 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston4 days
Aug 21, 9:10 AM CDTRiver Flood WarningEAXCarroll, Chariton23 hr
Aug 21, 9:15 AM CDTRiver Flood WarningEAXBuchanan3 days
Aug 21, 9:15 AM CDTRiver Flood WarningEAXPlatte5 days
Aug 21, 9:15 AM CDTRiver Flood WarningEAXPlatte5 days

Nearby

Flash Flood Watches in Missouri, 2019Flash Flood Watches in Kansas, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.